Oklahoma, 2006

Heat in Oklahoma, August 9 to 10, 2006

August 9 to 10, 2006 · NWS TSA · 25 events in 25 counties and zones

A strong upper level ridge of high pressure redeveloped over the Southern Plains and combined with a humid air mass to produce another period of excessive heat over eastern Oklahoma. Afternoon heat indices ranged from 105 to 111 degrees and morning low temperatures were in the upper 70s to middle 80s.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level ridge of high pressure redeveloped over the Southern Plains and combined with a humid air mass to produce another period of excessive heat over eastern Oklahoma. Afternoon heat indices ranged from 105 to 111 degrees and morning low temperatures were in the upper 70s to middle 80s. These conditions resulted in a heat-related fatality in Tulsa County as a 28 year old male collapsed while working and exercising outdoors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 9:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 9:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1045 AM CDT WED AUG 9 2006

.DISCUSSION...
SENT QUICK UPDATE TO INCREASE HIGHS A DEGREE OR TWO ACROSS EASTERN
OKLAHOMA AND WEST-CENTRAL ARKANSAS TODAY AND THURSDAY. HOT
CONDITIONS EXPECTED THIS AFTERNOON AS MAIN UPPER LEVEL HIGH MOVES
WEST INTO SOUTHEAST OKLAHOMA...WITH SW 850 MB FLOW/ TEMP READINGS
AT 25 DEG C AT 12Z THIS MORNING. UPPER HIGH WILL LIKELY SUPPRESS
CU/PRECIP DEVELOPMENT COMPARED TO YESTERDAY ALLOWING TEMPERATURES TO
WARM INTO THE LOWER TO MID 100S.  IN ADDITION...MESONET TEMPERATURES
THIS MORNING WERE RUNNING SEVERAL DEGREES WARMER THAN YESTERDAY AT
THIS TIME. HEAT ADVISORY CONFIGURATION LOOKS GOOD WITH NO CHANGES
EXPECTED.  HOPEFULLY A LITTLE BETTER CHANCE FOR PRECIP BY FRIDAY
AS NORTHWEST FLOW BECOMES REESTABLISHED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 7 AM WEDNESDAY TO 9 PM THURSDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ073.

AR...NONE.
&&

SHORT TERM FORECASTER ID= 12
LONG TERM FORECASTER ID= 21
Hazardous weather outlook, Aug 9, 3:55 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 AM CDT WED AUG 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 AM CDT WED AUG 9 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF A MCALESTER TO
                                TAHLEQUAH LINE.

DISCUSSION...
SOUTH WINDS AND A BROKEN CLOUD COVER HAS HINDERED TO COOL DOWN
DURING THE NIGHT TO THE NORTH OF A MCALESTER TO TAHLEQUAH LINE.
THUS...TEMPERATURES ACROSS THAT AREA AT THIS TIME WERE STILL
IN THE LOWER 80S AT 5 AM.  THIS WARM START AND HEAT INDEXES WHICH
WILL REACH 105 DEGREES HAS PROMPTED A HEAT ADVISORY.

IN ADDTION TO THE HEAT ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
A FEW ISOLATED SHOWERS HAVE OCCURRED DURING THE NIGHT DUE TO
A MODEST LOW LEVEL JET AND ELEVATED INSTABILITY.  WITH HEATING
TODAY ADDITIONAL ISOLATED THUNDERSTORMS WILL LIKELY OCCUR.  STRONG
OUTFLOW WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS THIS AFTERNOON
BUT THE CHANCE OF A SEVERE THUNDERSTORM AT ANY ONE LOCATION IS VERY
SMALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN MUCH THE SAME DURING THE
UPCOMING WEEK.  HIGH PRESSURE ALOFT WILL AID IN BRINGING
HOT WEATHER. ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL REMAIN POSSIBLE.

THE POTENTIAL THUNDERSTORMS AND THE DEGREE OF THE HEAT WILL
DEPEND ON THE EVOLUTION OF A FEW SURFACE FRONTS.  ONE MAY TRY
TO ENTER THE AREA FRIDAY OR SATURDAY.  THE OTHER MAY MOVE INTO
THE AREA EARLY NEXT WEEK.

THE HEAT ADVISORY ISSUED TODAY FOR PARTS OF THE AREA WILL CONTINUE
INTO THURSDAY EVENING AND MAY NEED TO BE EXTENDED.  EVEN IF IT
DOES COOL DOWN A LITTLE...TEMPERATURES WILL LIKELY REMAIN ABOVE
NORMAL.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD BE PREPARED TO RESPOND TO HEAT RELATED
EVENTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heat. Local standard time, as filed.

Heat, Pushmataha

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Pushmataha forecast zone
Reported by
NEWSPAPER
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Heat, Adair

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Adair forecast zone
Reported by
NEWSPAPER
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
NEWSPAPER
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Heat, Choctaw

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Choctaw forecast zone
Reported by
NEWSPAPER
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Heat, Craig

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Craig forecast zone
Reported by
NEWSPAPER
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Heat, Creek

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Creek forecast zone
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Heat, Delaware

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Delaware forecast zone
Reported by
NEWSPAPER
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Heat, Haskell

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Haskell forecast zone
Reported by
NEWSPAPER
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Heat, Latimer

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Latimer forecast zone
Reported by
NEWSPAPER
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Heat, Le Flore

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
NEWSPAPER

Heat, Mayes

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Mayes forecast zone
Reported by
NEWSPAPER
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Heat, McIntosh

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
NEWSPAPER
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Heat, Muskogee

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Muskogee forecast zone
Reported by
NEWSPAPER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Heat, Nowata

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Nowata forecast zone
Reported by
NEWSPAPER
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Heat, Okfuskee

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Okfuskee forecast zone
Reported by
NEWSPAPER
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Heat, Okmulgee

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
NEWSPAPER
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Heat, Osage

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Osage forecast zone
Reported by
NEWSPAPER

Heat, Ottawa

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Heat, Pawnee

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Pawnee forecast zone
Reported by
NEWSPAPER
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Heat, Pittsburg

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
NEWSPAPER
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Heat, Rogers

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Rogers forecast zone
Reported by
NEWSPAPER
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Heat, Sequoyah

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
NEWSPAPER

Heat, Tulsa

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Tulsa forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Heat, Wagoner

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Wagoner forecast zone
Reported by
NEWSPAPER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Heat, Washington

When
August 9, 11:00 AM CST to August 10, 10:00 PM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tulsa2006-08-1028MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533170, 5533171, 5533172, 5533173, 5533174, 5533175, 5533176, 5533177, 5533178, 5533179, 5533180, 5533181, 5533182, 5533183, 5533184, 5533185, 5533186, 5533187, 5533188, 5533189, 5533190, 5533191, 5533192, 5533193, 5533194.